What is an opioid overdose or adverse reaction?
A person who has taken either a large amount of opioids or some strong opioids can overdose or experience an adverse reaction. They may be:
- awake, but unable to talk
- making choking sounds, or a snore-like gurgling noise
They may also have:
- stopped breathing or have slow, shallow or erratic breathing
- bluish purple skin (in lighter skinned people) or greyish or ashen skin (for darker skinned people)
- a limp body
- a pale or clammy face
- blue or purplish black fingernails and lips
- slow, erratic or no pulse (heartbeat)
If someone at risk is making unfamiliar sounds while ‘sleeping’, try to wake them up in case they have overdosed.
Who is at risk of an opioid overdose or adverse reaction?
People who are dependent on opioids are at higher risk of an overdose if their tolerance to the drug is reduced. This can happen if they stop taking opioids for a while (for example if they have been in drug treatment or in prison).
Other risk factors include:
- using opioids in high doses with other sedatives — for example, benzodiazepines
- some medical conditions — for example
- liver disease
- sleep apnoea
- lung disease, such as chronic obstructive pulmonary disease or pneumonia
- living in a home where opioids are stored
What to do if someone overdoses and you have naloxone
Administer the naloxone and call 000 for an ambulance immediately.
More information on opioids and naloxone
Learn more about opioids and naloxone from:
- the Alcohol and Drug Foundation — opioids and naloxone
- the World Health Organization
- the Penington Institute’s Community Overdose Prevention Education (COPE) Program
- La Trobe University’s Overdose Lifesavers website